Virginia, 2011

Damaging Winds in Virginia, July 11, 2011

July 11, 2011 · NWS MRX · 6 events in 3 counties and zones

A thunderstorm complex blasted southeast from the Upper Ohio Valley into the Southern Appalachians during the late evening hours affecting Southwest Virginia. The storm complex was enhanced due to the moderately unstable atmosphere present across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm complex blasted southeast from the Upper Ohio Valley into the Southern Appalachians during the late evening hours affecting Southwest Virginia. The storm complex was enhanced due to the moderately unstable atmosphere present across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 11, 8:31 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 11, 8:31 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
931 PM EDT MON JUL 11 2011

.DISCUSSION...THUNDERSTORM COMPLEX TRACKING THROUGH SOUTHWEST VA
AND NORTHEAST TN. WILL UPDATE POPS A BIT FOR TONIGHT. TEMPERATURES
AND THE REST OF THE FORECAST ON TRACK. NO OTHER CHANGES PLANNED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             76  98  74  94  73 /  20  20  20  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  75  97  73  92  71 /  20  30  30  50  30
OAK RIDGE, TN                       75  97  73  92  71 /  20  30  30  50  30
TRI CITIES AIRPORT, TN              70  95  70  90  67 /  30  30  40  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TO 8 PM EDT /7 PM CDT/
     TUESDAY FOR THE FOLLOWING ZONES: ANDERSON...BLEDSOE...
     BRADLEY...HAMILTON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST MONROE...
     RHEA...ROANE...SEQUATCHIE...WEST POLK.

VA...NONE.

&&

GH
Hazardous weather outlook, Jul 11, 10:17 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1117 AM EDT MON JUL 11 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121530-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1117 AM EDT MON JUL 11 2011 /1017 AM CDT MON JUL 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT AND HUMID CONDITIONS ARE EXPECTED TODAY...WITH HEAT INDEX
VALUES REACHING 100 TO 1O5 FOR A FEW HOURS THIS AFTERNOON ACROSS
SOUTHERN AND CENTRAL PORTIONS OF THE TENNESSEE VALLEY...AND FROM
95 TO AROUND 100 IN MANY VALLEY LOCATIONS ACROSS THE REMAINDER OF
THE AREA.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING WHICH MAY CAUSE GUSTY WINDS...DANGEROUS LIGHTNING AND BRIEF
HEAVY RAINFALL. THIS EVENING A MORE ORGANIZED AREA OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE NORTHWEST OF NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA AND MOVE SOUTHEAST INTO THAT
REGION. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE MAIN
THREAT AND CONTINUING THROUGH THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY BUT
THUNDERSTORM COVERAGE SHOULD BECOME GREATER WEDNESDAY AS A COOL
FRONT BUILDS ACROSS THE SOUTHERN APPALACHIAN REGION. A FEW STORMS
COULD BECOME STRONG TO SEVERE AHEAD OF THE FRONT. THE MAIN THREATS
WILL BE DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

THE HEAT WAVE WILL CONTINUE ON TUESDAY...WITH HEAT INDEX VALUES
REACHING 100 TO 105 ACROSS MOST OF THE CENTRAL AND SOUTHERN
TENNESSEE VALLEY FOR A FEW HOURS DURING THE AFTERNOON. THE HEAT
AND HUMIDITY WILL COMBINE TO GENERATE HEAT INDEX VALUES AS HIGH AS
106 TO 107 ACROSS EXTREME SOUTHEAST TENNESSEE AND SOUTHWEST NORTH
CAROLINA.

INCREASED CLOUD COVER AND THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS MAY TAKE THE EDGE OFF THE HEAT ON WEDNESDAY ACROSS
THE PREVIOUSLY MENTIONED AREAS. HOWEVER...IF THE FRONT IS A LITTLE
SLOWER IN ARRIVING...THE COMBINATION OF HEAT AND HUMIDITY WILL
CREATE HEAT INDICES CLOSE TO THOSE EXPERIENCED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH WEDNESDAY FOR
STRONG TO SEVERE THUNDERSTORMS.

TD

In the hours before

Special weather statement, Jul 11, 7:01 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT MON JUL 11 2011

VAZ001-002-005-006-008-120130-
LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
801 PM EDT MON JUL 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE COUNTY...THE CITY
OF NORTON...WISE...NORTHERN WASHINGTON...NORTHERN SCOTT AND RUSSELL
COUNTIES OF SOUTHWESTERN VIRGINIA UNTIL 930 PM EDT...

AT 756 PM EDT/656 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 53
MILES NORTHEAST OF TAZEWELL TO 21 MILES NORTH OF AMONATE TO 14 MILES
NORTH OF MCROBERTS...AND MOVING SOUTH AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCALLY HEAVY
RAINS IN EXCESS OF ONE INCH PER HOUR WILL ALSO OCCUR WITH THE
STRONGEST STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...
LEBANON...BIG STONE GAP...CLEVELAND...PENNINGTON GAP...POUND...
PARDEE...DYE...APPALACHIA...HONAKER...ST. CHARLES...COEBURN...
ROSEDALE...DRYDEN...ST. PAUL...JASPER...CASTLEWOOD...DUNGANNON AND
HANSONVILLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

The radar

The Jackson,KY radar (KJKL), 103 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
July 11, 8:46 PM EST
Where
Wise County, Bondtown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.950, -82.470

Numerous trees were reported down on Route 72 in the vicinity of Coeburn.

Thunderstorm Wind, Scott

When
July 11, 9:00 PM EST
Where
Scott County, 3.83 mi NNE of Nickelsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.800, -82.390

One tree was reported down along Route 71 near the Scott county border.

Thunderstorm Wind, Scott

When
July 11, 9:05 PM EST
Where
Scott County, Dungannon
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.830, -82.470

A few trees and power lines were reported down.

Thunderstorm Wind, Scott

When
July 11, 9:18 PM EST
Where
Scott County, Nickelsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.750, -82.420

A few trees and power lines were reported down.

Thunderstorm Wind, Scott

When
July 11, 9:21 PM EST
Where
Scott County, Hilton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.650, -82.470

A few trees and power lines were reported down.

Thunderstorm Wind, Bristol (C)

When
July 11, 9:40 PM EST
Where
Bristol (C) County, 1.8 mi ENE of Bristol
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.610, -82.170

A few trees were reported down at the intersection of Cove Road and Memphis Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312288, 312289, 312290, 312291, 312293, 312294.